Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2020, 1:46 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 1:46 PM MST (20:46 UTC)
- Expired
- Jul 23, 2020, 4:39 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WGUS55 KFGZ 232046
FFWFGZ
AZC005-232345-
/O.NEW.KFGZ.FF.W.0007.200723T2046Z-200723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
146 PM MST Thu Jul 23 2020
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
The Antelope Creek basin in...
Coconino County in north central Arizona...
* Until 445 PM MST.
* At 145 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Antelope Creek basin. Between 0.5 and 1 inch
of rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding in and around the Antelope
Creek basin.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Antelope Creek basin.
* Some locations that will experience flash flooding include...
Page, Antelope Canyon Near Sr 98, Antelope Creek Basin, Glen
Canyon National Recreation Area, Lake Powell and Navajo
Reservation.
This includes the following Slot Canyons...
Upper Antelope Canyon, Lower Antelope Canyon, Owl Canyon,
Rattlesnake Canyon and Ramshead Canyon.
Additional rainfall amounts of 0.5 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get out of Antelope Canyon and other area slot canyons immediately!
Deadly flash flooding is imminent or occurring!
&&
LAT...LON 3694 11143 3690 11138 3683 11133 3683 11139
3689 11143 3694 11144
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TPS2 follow-up statements
446
WGUS75 KFGZ 232218
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
318 PM MST Thu Jul 23 2020
AZC005-232345-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-200723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
318 PM MST Thu Jul 23 2020
...FLASH FLOOD WARNING FOR THE ANTELOPE CREEK BASIN REMAINS IN
EFFECT UNTIL 445 PM MST THIS AFTERNOON FOR COCONINO COUNTY...
At 315 PM MST, Doppler radar indicated thunderstorms have moved
northeast of the area. Between 0.5 and 1 inch of rain has fallen
upstream of Antelope Canyon and there have been reports of flooding
in the area. Flash flooding is expected to continue from upstream
runoff.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding in and around the Antelope Creek basin.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Antelope Creek basin.
Some locations that will experience flash flooding include...
Page, Antelope Canyon Near Sr 98, Antelope Creek Basin, Glen
Canyon National Recreation Area, Lake Powell and Navajo
Reservation.
This includes the following Slot Canyons...
Upper Antelope Canyon, Lower Antelope Canyon, Owl Canyon,
Rattlesnake Canyon and Ramshead Canyon.
This includes the following streams and drainages...
Antelope Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get out of Antelope Canyon and other area slot canyons immediately!
Deadly flash flooding is imminent or occurring!
&&
LAT...LON 3694 11143 3690 11138 3683 11133 3683 11139
3689 11143 3694 11144
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MCT721
WGUS75 KFGZ 232339
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
439 PM MST Thu Jul 23 2020
AZC005-232349-
/O.CAN.KFGZ.FF.W.0007.000000T0000Z-200723T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
439 PM MST Thu Jul 23 2020
...FLASH FLOOD WARNING FOR THE ANTELOPE CREEK BASIN IS CANCELLED FOR
COCONINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. However, light rain is still possible over the area. Please
continue to heed remaining road closures. Visit
weather.gov/flagstaff for more information on northern Arizona
weather conditions.
LAT...LON 3694 11143 3690 11138 3683 11133 3683 11139
3689 11143 3694 11144
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:48 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 23, 9:48 AM MST, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 948 AM MST Thu Jul 23 2020 .SYNOPSIS...Widespread storm coverage is expected today through Saturday as a favorable monsoon pattern takes hold. More typical monsoon storm coverage is expected Sunday through the middle of next week. && .UPDATE...Increased southerly flow is observed this morning, in response to an unusually strong low pressure system over central California and high pressure to our east. This flow pattern has resulted in a significant increase in lower level atmospheric moisture over the past 24 hours (5 AM Bellemont Sounding Precipitable Water up to 0.83", Phoenix near 1.80"). At 945 AM, most of northern Arizona was seeing partly cloudy skies, certainly not enough cloud cover to hamper daytime heating. With this increased moisture, higher instability will exist today than previous days, and a few stronger storms are possible. Storm motion should be toward the north-northeast at 10-15 mph, with some training cells possibly resulting in locally heavy rain amounts and flooding. This threat covers all of northern Arizona, but especially areas south of I-40. Made some minor forecast updates this morning, to increase rain chances in the Winslow, Holbrook, St Johns areas as the southerly flow should push storms off the rim into these areas this afternoon. Otherwise, current forecasts are in good shape. && .PREV DISCUSSION /450 AM MST/... An increase in lower-level moisture combined with some enhanced dynamics will result in greater shower and thunderstorm coverage today and into the weekend. In fact, isolated thunderstorms have been continuing through the night already. Models are consistent in keeping moisture entrenched across the area through early next week with active monsoon weather expected daily. && .AVIATION...For the 18Z package...Shower and thunderstorm activity will become more widespread through the afternoon and early evening hours. The stronger storms will be capable of producing MVFR and localized IFR conditions. While the intensity of storms will likely decrease after sunset, expect areas of precipitation to continue into the overnight hours. Aviation discussion not updated for amendments. && .FIRE WEATHER...Expect widespread showers and thunderstorms today and Friday. Many locations will see wetting rainfall through this forecast period. Winds will be light and low haines indices. Saturday through Monday...An active monsoon pattern will bring scattered showers and thunderstorms each day, with near normal temperatures. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/KD AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 23, 11:43 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 8 N VERNON 34.37N 109.68W
07/23/2020 E0.70 INCH APACHE AZ TRAINED SPOTTER
ESTIMATED 1 INCH OF RAIN IN THE PAST 30
MINUTES.
&&
MCTSpecial weather statement, Jul 23, 11:46 AM MST, 2 hours before
Special Weather Statement National Weather Service Flagstaff AZ 1146 AM MST Thu Jul 23 2020 AZZ004-006-007-012-231930- Kaibab Plateau-Little Colorado River Valley in Coconino County-Coconino Plateau-Grand Canyon Country- 1146 AM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY NEAR THE GRAND CANYON IN COCONINO COUNTY UNTIL 1230 PM MST/130 PM MDT/... At 1145 AM MST/1245 PM MDT/, Doppler radar was tracking a strong thunderstorm near the east entrance of the Grand Canyon, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Desert View at Grand Canyon, Moran Point At Grand Canyon and Cape Royal At Grand Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3581 11184 3594 11199 3625 11193 3609 11140 TIME...MOT...LOC 1845Z 225DEG 21KT 3594 11185 TPS
Special weather statement, Jul 23, 11:59 AM MST, 1 hour 47 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1159 AM MST Thu Jul 23 2020 AZZ004-005-231945- Kaibab Plateau-Marble and Glen Canyons- 1159 AM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY NORTHEAST OF JACOB LAKE IN COCONINO COUNTY UNTIL 1245 PM MST... At 1158 AM MST, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Jacob Lake, or 24 miles southeast of Kanab, moving north at 25 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 11201 3675 11203 3674 11226 3700 11231 TIME...MOT...LOC 1858Z 177DEG 21KT 3682 11216 TPS
Local storm report, Jul 23, 12:16 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 5 WNW VERNON 34.28N 109.78W
07/23/2020 M1.31 INCH APACHE AZ TRAINED SPOTTER
&&
MCTSpecial weather statement, Jul 23, 1:07 PM MST, 39 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 107 PM MST Thu Jul 23 2020 AZZ008-037-232030- Yavapai County Valleys and Basins-Yavapai County Mountains- 107 PM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY NORTH OF PRESCOTT VALLEY IN YAVAPAI COUNTY UNTIL 130 PM MST... At 107 PM MST, Doppler radar was tracking a strong thunderstorm near Yavapai County Fairgrounds, or 9 miles east of Chino Valley, moving north at 5 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of Yavapai County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3467 11222 3470 11238 3485 11235 3481 11214 TIME...MOT...LOC 2007Z 192DEG 4KT 3472 11230 TPS
Special weather statement, Jul 23, 1:35 PM MST, 11 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 135 PM MST Thu Jul 23 2020 AZZ004-005-009-232115- Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward- 135 PM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY NEAR MARBLE CANYON AND LEES FERRY IN COCONINO COUNTY UNTIL 215 PM MST/315 PM MDT/... At 134 PM MST/234 PM MDT/, Doppler radar was tracking a strong thunderstorm over Marble Canyon, or 13 miles southwest of Page, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lees Ferry, Wahweap and Marble Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 11147 3670 11152 3670 11173 3700 11179 TIME...MOT...LOC 2034Z 179DEG 20KT 3678 11163 TPS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:11 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Jul 23, 10:31 AM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 23, 10:56 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Jul 23, 11:46 AM MST | Special Weather Statement | FGZ | Coconino | 44 min |
| Jul 23, 11:53 AM MST | Areal Flood Advisory | FGZ | Apache | 2 hr |
| Jul 23, 12:59 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 23, 1:07 PM MST | Special Weather Statement | FGZ | Yavapai | 23 min |
| Jul 23, 2:16 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 23, 2:44 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 31 min |
| Jul 23, 4:46 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.